Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Goodland, KS

April 14, 2011Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 14, 2011, 5:58 PM CDT for Norton County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2011, 5:58 PM CDT (22:58 UTC)
Expired
Apr 14, 2011, 6:31 PM CDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KGLD 142258
SVRGLD
KSC137-150000-
/O.NEW.KGLD.SV.W.0005.110414T2258Z-110415T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM CDT THU APR 14 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NORTON COUNTY IN NORTHWEST KANSAS...

* UNTIL 700 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
  MILES NORTHWEST OF LOGAN...AND WAS MOVING WEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DENSMORE...CALVERT...NORTON...REAGER AND CLAYTON.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 99 AND 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.


&&

LAT...LON 3973 10018 3986 10018 3997 10014 3981 9962
      3962 9962
TIME...MOT...LOC 2259Z 109DEG 24KT 3972 9967
WIND...HAIL 60MPH 1.25IN
$$

THEDE
2 follow-up statements
025 
WWUS53 KGLD 142318
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM CDT THU APR 14 2011

KSC137-150000-
/O.CON.KGLD.SV.W.0005.000000T0000Z-110415T0000Z/
NORTON KS-
618 PM CDT THU APR 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL NORTON
COUNTY UNTIL 700 PM CDT...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DENSMORE...AND WAS MOVING WEST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALVERT...NORTON...CLAYTON AND REAGER.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 99 AND 125.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

&&

LAT...LON 3973 10018 3986 10018 3997 10014 3981 9962
      3962 9962
TIME...MOT...LOC 2318Z 096DEG 23KT 3971 9976
WIND...HAIL 60MPH 1.25IN
$$

THEDE
059 
WWUS53 KGLD 142331
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT THU APR 14 2011

KSC137-142341-
/O.CAN.KGLD.SV.W.0005.000000T0000Z-110415T0000Z/
NORTON KS-
631 PM CDT THU APR 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NORTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3973 10018 3986 10018 3997 10014 3981 9962
      3962 9962
TIME...MOT...LOC 2331Z 096DEG 23KT 3972 9987
$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:03 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 14, 4:03 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
303 PM MDT THU APR 14 2011

.DISCUSSION...
252 PM MDT THU APR 14 2011

FORECAST CONCERNS HAVE BEEN NUMEROUS IN THE SHORT TERM WITH
THUNDERSTORMS PRODUCING HAIL IN THE EAST...HEAVY SNOW IN THE
WEST...AND THE UPCOMING VERY STRONG WINDS EXPECTED TONIGHT AND FRIDAY.

HIGHLIGHTS HAVE BEEN MODIFIED IN THE SHORT TERM TO ACCOUNT FOR
ONGOING HEAVY SNOW ACROSS COLORADO WITH THE CONTINUATION OF
HIGHLIGHTS RELATING TO THE STRONG LOW PRESSURE SYSTEM TRANSLATING
EASTWARD OVERNIGHT AND EXITING THE REGION BY LATE FRIDAY. HIGH
WINDS ARE EXPECTED ACROSS THE ENTIRE AREA TONIGHT AND FRIDAY WITH
AREAS OF MODERATE SNOW AND BLOWING AND DRIFTING ACROSS THE
NORTHERN HALF OF THE FORECAST AREA.

EXPECT THE REGION TO DRY OUT AND WARM UP THROUGH THE WEEKEND AS
THE UPPER PATTERN BECOMES MORE ZONAL AND A SERIES OF SURFACE LEE
TROUGHS PRODUCES A GENERAL SOUTHWESTERLY NEAR SURFACE FLOW.

EXPECT ANOTHER UNSETTLED PERIOD DURING THE FIRST PART OF NEXT WEEK
AS THE UPPER FLOW TURNS SOUTHWEST WITH THE APPROACH OF A SERIES OF
SHORT WAVE TROUGHS EMBEDDED IN THE UPPER FLOW.

LOCKHART
&&

.AVIATION...
1115 AM MDT THU APR 14 2011

FOR THE 18Z TAFS...COMPLEX SCENARIO ACROSS THE REGION AS A STRONG STORM
SYSTEM IMPACTS THE REGION WITH THUNDERSTORMS ACROSS CENTRAL AND EASTERN
PARTS OF AREA WHILE WESTERN AREAS EXPERIENCING SNOW. IN THE SHORT TERM...KGLD
MAY SEE A BRIEF LULL IN PRECIP AS DRIER AIR PUNCHES IN TEMPORARILY FROM
THE SOUTHEAST WHILE STORMS CURRENTLY TO THE SOUTH OF KMCK SHOULD BE
IN THE AREA AT THE TOP OF THE VALID PERIOD. IN GENERAL...RAIN WILL TRANSITION
TO SNOW DURING THE EARLY EVENING HOURS AS COLDER AIR AT ALL LEVELS FILTERS
INTO THE AREA. IN ADDITION TO THE SNOW...WIND SPEEDS WILL INCREASE DRAMATICALLY
AS A SFC LOW DEEPENS TO THE EAST. PRECIP SHOULD BEGIN TO WIND DOWN DURING
THE MORNING HOURS WITH KGLD SCATTERING TO VFR LATE IN THE PERIOD. WINDS
HOWEVER WILL CONTINUE TO INCREASE OVERNIGHT AND DURING THE MORNING HOURS
GENERALLY BECOMING AROUND 40G50KTS.

50
&&

.FIRE WEATHER...
252 PM MDT THU APR 14 2011

KEPT THE FIRE WEATHER WATCH INTACT AS WAS PREVIOUSLY ISSUED.
CURRENT HEAVIER SNOWFALL AMOUNTS COULD CHANGE THE AREA
COVERED...HOWEVER...STILL EXPECT VERY STRONG WINDS ON FRIDAY ALONG
WITH DRYER CONDITIONS AND WARMER TEMPERATURES TO MELT THE SNOW
RAPIDLY WITH THE POTENTIAL TO DRY OUT THE FINE FUELS QUICKLY
MAINLY ACROSS THE WESTERN PORTIONS OF THE COLORADO COUNTIES WHERE
LESSER SNOWFALL AMOUNTS HAVE BEEN RECEIVED. EXPECT A RED FLAG
WARNING TO BE ISSUED OVERNIGHT FOR THE SAME OR SIMILAR AREA
CURRENTLY COVERED BY THE FIRE WEATHER WATCH.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
     KSZ001>004-013>016-027>029-041-042.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT FRIDAY FOR KSZ001.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     FRIDAY FOR KSZ002>004.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ013-027-028-041-042.

NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ FRIDAY FOR
     NEZ079>081.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR NEZ079.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     FRIDAY FOR NEZ080-081.

CO...HIGH WIND WARNING UNTIL 8 PM MDT FRIDAY FOR COZ090>092.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR COZ253-254.

     WINTER STORM WARNING UNTIL 6 AM MDT FRIDAY FOR COZ090>092.

&&
Hazardous weather outlook, Apr 14, 5:01 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT THU APR 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
401 PM MDT THU APR 14 2011 /501 PM CDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS REMAIN POSSIBLE THROUGH THIS EVENING
GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK NEBRASKA TO
GRAINFIELD KANSAS. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
BUT STRONGER STORMS WILL BE CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL.

MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS EASTERN COLORADO AND
EXTREME WESTERN KANSAS AND SOUTHWEST NEBRASKA. 5 TO 7 INCHES OF
SNOW ARE POSSIBLE OVER EASTERN COLORADO WITH AMOUNTS QUICKLY
DIMINISHING AS YOU GO FURTHER EAST.

ADDITIONALLY...STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS
TO 50 MPH WILL CONTINUE TO DEVELOP THIS EVENING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS IN EXCESS OF 60 MPH
ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG
WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSELL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING BUT ANY REPORTS
OF HAZARDOUS WEATHER WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Apr 14, 5:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
430 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY SNOW       CHEYENNE WELLS          38.82N 102.35W
04/14/2011  E6.0 INCH        CHEYENNE           CO   CO-OP OBSERVER

            5 TO 6 INCHES SO FAR WITH SNOW CONTINUING. VISIBILITY
            ESTIMATED AT 600 FEET CURRENTLY.

&&

FOLTZ
Local storm report, Apr 14, 5:32 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     NON-TSTM WND GST COLBY                   39.39N 101.05W
04/14/2011  M45.00 MPH       THOMAS             KS   AWOS

&&

DDT
Local storm report, Apr 14, 5:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY SNOW       STRATTON                39.30N 102.60W
04/14/2011  E8.0 INCH        KIT CARSON         CO   AMATEUR RADIO

            ADDITIONAL 2 TO 3 INCHES OF SNOW SINCE LAST REPORT. POWER
            OUTAGES ACROSS THE TOWN OF STRATTON. VISIBILITY ESTIMATED
            AT ONE-QUARTER MILE.

&&

FOLTZ
Special weather statement, Apr 14, 5:43 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT THU APR 14 2011

KSZ004-142330-
NORTON-
543 PM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOGAN...MOVING NORTHWEST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3964 9963 3982 9998 4000 9980 3988 9962
      3965 9962
TIME...MOT...LOC 2243Z 127DEG 29KT 3970 9953

THEDE
Local storm report, Apr 14, 5:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST BREWSTER                39.36N 101.38W
04/14/2011  M45 MPH          THOMAS             KS   MESONET

&&

DDT
Local storm report, Apr 14, 5:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
457 PM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HEAVY SLEET      WRAY                    40.08N 102.23W
04/14/2011  M5.00 INCH       YUMA               CO   CO-OP OBSERVER

            4.5 INCHES OF SNOW IN WRAY WITH SNOW CONTINUING TO FALL.

&&

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:25 AM CDTWinter Weather AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 2 more30 hr
Apr 14, 10:17 AM CDTSpecial Weather StatementGLDNorton43 min
Apr 14, 10:54 AM CDTSpecial Weather StatementGLDDecatur66 min
Apr 14, 11:41 AM CDTSevere Thunderstorm WarningGLDSherman19 min
Apr 14, 11:46 AM CDTSevere Thunderstorm WarningGLDDecatur, Norton29 min
Apr 14, 1:05 PM CDTHigh Wind WarningGLDCheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more29 hr
Apr 14, 1:13 PM CDTWinter Weather AdvisoryGLDCheyenne, Sherman, Wallace21 hr
Apr 14, 4:53 PM CDTSpecial Weather StatementGLDNorton52 min
Apr 14, 5:43 PM CDTSpecial Weather StatementGLDNorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.